Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Dodge City, KS

April 18, 2009Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2009, 3:24 PM CDT for Kiowa County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 3:24 PM CDT (20:24 UTC)
Expired
Apr 18, 2009, 4:03 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:45 PM CDTFUNNEL CLOUD10 S Mullinville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 182024
SVRDDC
KSC097-182115-
/O.NEW.KDDC.SV.W.0017.090418T2024Z-090418T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 415 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHEAST OF MULLINVILLE...OR 11 MILES
  NORTHWEST OF WILMORE...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MULLINVILLE...
  GREENSBURG...
  RURAL RESIDENCES OF CENTRAL KIOWA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3772 9950 3773 9918 3739 9926 3739 9949
TIME...MOT...LOC 2024Z 185DEG 22KT 3743 9938

$$

GERARD
1 follow-up statement
000 
WWUS53 KDDC 182103
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT SAT APR 18 2009

KSC097-182113-
/O.CAN.KDDC.SV.W.0017.000000T0000Z-090418T2115Z/
KIOWA KS-
403 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...
  RURAL RESIDENCES OF CENTRAL KIOWA COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL KIOWA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3772 9950 3773 9918 3739 9926 3739 9949
TIME...MOT...LOC 2103Z 185DEG 22KT 3767 9935

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:03 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 18, 3:03 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT SAT APR 18 2009

.DISCUSSION...

DAYS 1-2...

THE SEVERE POTENTIAL FOR HAIL AND A FEW TORNADOES WILL PERSIST INTO
THE LATE AFTERNOON WITH MOST FAVORABLE AREA BEING ALONG AND AHEAD OF
A SLOWLY EASTWARD ADVANCING COLD FRONT, WHERE AHEAD OF THIS BOUNDARY
INCREASING LOW LEVEL INSTABILITY AND STRONG BULK SHEAR HAS LED TO
NUMEROUS SUPERCELLS FROM AROUND GARDEN CITY TO DODGE CITY AND SOUTH
THROUGH CLARK COUNTY. HAVE GENERALLY FORECAST CATEGORICAL POPS
THROUGH THE LATE EVENING, GRADUALLY REMOVING THUNDER MENTION FROM
WEST TO EAST AFTER 00 UTC. WE SHOULD STILL HAVE SCT SHOWERS
ACROSS THE ENTIRE AREA INTO THE OVERNIGHT AS THE COLD POOL ALOFT
ROTATES THROUGH.

COLD AIR ADVECTION AND LOW STRATUS SHOULD OVERSPREAD THE AREA BY
MORNING ALONG WITH SOME AREAS OF FOG GIVEN RECENT RAINS AND COOLING
BOUNDARY LAYER TEMPERATURES OVERNIGHT. TEMPERATURES ARE EXPECTED IN
THE LOW TO UPPER 40S.

BEYOND TONIGHT WE WILL SEE A RETURN TO NORTHWEST FLOW ALOFT AND A
SIGNIFICANT WARMING OF TEMPERATURES BACK INTO THE 60S ON SUNDAY WITH
INCREASING SUBSIDENCE AND ABUNDANT ISOLATION, WHILE THE POSSIBILITY
FOR SOME CU IN THE EAST WILL BE PRESENT AFTER MORNING CLEARING.
TEMPERATURES SHOULD BE FAIRLY HOMOGENEOUS ACROSS THE FORECAST AREA
IN THE MID TO POSSIBLY UPPER 60S.

A MORE CONSIDERABLE WARMUP INTO THE MID TO EVEN UPPER 70S IS
FORECAST MONDAY AS WARMER 850 MB AIR SHIFTS INTO THE CENTRAL HIGH
PLAINS.

RUSSELL

DAYS 3-7...

ENHANCING DOWNSLOPE FLOW DEVELOPS MID TO LATE WEEK. CURRENTLY AM
FAVORING THE WARM ECMWF 85H TEMP TREND LATE WEEK. WITH THIS IN MIND
INITIAL PLAN TODAY IS TO GO AT LEAST AS WARM AS THE MEX/HPCGUICE IF
NOT A LITTLE WARMER.

W/V LOOP THIS MORNING OVER THE ERN PACIFIC SHOWING SEVERAL UPPER
WAVES EMBEDDED IN THE SOUTHERN FLOW. ECMWF AND GFS BY FRIDAY TO
VARIOUS DEGREES SUGGEST THAT ONE OF THESE WAVES WILL MOVE INTO THE
PLAINS AS SOME MOISTURE BEGINS TO RETURN AHEAD OF OUR DEEPENING LEE
TROF. 7H TEMPS DO APPEAR FAIRLY WARM BUT THIS STILL LOOKS LIKE OUT
NEXT DECENT CHANCE OF PCPN...ESPECIALLY IN THE WEST. PREVIOUS SHIFT
BEGAN INCREASING POPS FRIDAY NIGHT SO WILL CONTINUE TO FOLLOW THIS
TREND. HPC ALSO SEEMS TO BE TRENDING IN THIS DIRECTION AS WELL.

&&

.AVIATION...

AFTERNOON STORMS REMAIN POSSIBLE ACROSS OUR E/SE CWA. FURTHER NORTH
AND WEST HOWEVER THE CHANCES ARE LOOKING LESS AND LESS
LIKELY...ESPECIALLY FOR GCK. HAVE THEREFORE REMOVED MENTION OF
THUNDER OUT OF GCK TAFS AND ONLY INCLUDED CB WORDING FOR HYS.

AS OUR UPPER LOW FINALLY MOVES EAST OF THE AREA TONIGHT A TIGHT
PRESSURE GRADIENT AT THE SURFACE WILL DEVELOP. IN ADDITION
85H WINDS OF 30-40KTS ARE PROGGED BETWEEN 6-12Z SUN WHICH WILL BE
USHERING IN SOME LOW CLOUDS AND COLDER AIR INTO THE REGION. WILL
THEREFORE KEEP THE STRONGER WINDS IN THE TAFS AFTER MIDNIGHT THROUGH
EARLY SUNDAY MORNING AT ALL TERMINALS AS THIS COLDER AIR RETURNS TO
SW KS.

AS FOR SKY COVER...LOW CLOUDS CONTINUE TO BE SLOW TO ERODE THIS
AFTERNOON BUT STILL BELIEVE VRF CONDITIONS WILL DEVELOP BY 21Z. THIS
WILL LIKELY REMAIN UNTIL THE STRONG CAA DEVELOPS LATER TONIGHT. PER
BUFR DATA LOW CLOUDS EXPECTED TO RETURN TOWARDS MIDNIGHT AT HYS WITH
9-12Z TIME FRAME FOR DDC AND GCK. FOG DEVELOPMENT AT THIS TIME DOES
NOT APPEAR VERY LIKELY DUE TO STRONG WINDS. VSBYS MAY BRIEFLY FALL
INTO THE 2-3SM RANGE TOWARDS DAYBREAK BUT GIVEN THE LOW PROBABILITY
WILL NOT INCLUDE THIS IN THE TAFS.

18

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  45  66  39  74 /  50  10   0   0
GCK  43  66  38  76 /  50  10   0   0
EHA  43  67  39  76 /  20  10   0   0
LBL  43  67  40  76 /  30  10   0   0
HYS  48  66  38  73 /  60  10   0   0
P28  48  66  41  73 /  60  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH 167 IN EFFECT UNTIL 7 PM CDT ALONG AND EAST OF A
SCOTT CITY TO GARDEN CITY TO DODGE CITY AND ENGLEWOOD LINE.

&&

FN33/18
Hazardous weather outlook, Apr 18, 4:22 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT SAT APR 18 2009

KSZ030-031-043>046-061>066-074>081-084>090-190930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT SAT APR 18 2009 /322 AM MDT SAT APR 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL DEVELOP DURING THE EARLY MORNING HOURS. A FEW
LOCATIONS COULD SEE VISIBILITIES TO A HALF OR EVEN A QUARTER MILE
AT TIMES. DRIVERS SHOULD USE CAUTION. ANY FOG WILL DISSIPATE BY
MID MORNING.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AS THE UPPER LOW
CONTINUES TO SLOWLY MOVE ACROSS THE PLAINS. SOME STORMS COULD
BECOME SEVERE...WITH LARGE HAIL AND STRONG WINDS. THE
THUNDERSTORMS AND ADDITIONAL RAIN WRAPPING AROUND THE BACKSIDE OF
THE LOW PRESSURE SYSTEM WILL GRADUALLY MOVE OUT OF WESTERN KANSAS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY EAST OF A MINNEOLA TO LACROSSE LING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

In the hours before

Local storm report, Apr 18, 1:36 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TORNADO          9 N CIMARRON            37.94N 100.35W
04/18/2009                   GRAY               KS   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO ON THE GROUND 9 MILES NORTH OF
            CIMARRON.

&&

MSCOTT
Local storm report, Apr 18, 1:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TORNADO          5 SW KALVESTA           37.99N 100.34W
04/18/2009                   GRAY               KS   COUNTY OFFICIAL

&&

MRUSSELL
Local storm report, Apr 18, 2:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          1 SE KALVESTA           38.04N 100.27W
04/18/2009                   FINNEY             KS   NWS EMPLOYEE

            TWO TORNADOES OBSERVED JUST 1 MILE SE OF KALVESTA.

&&

MSCOTT
Local storm report, Apr 18, 2:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          2 E KALVESTA            38.05N 100.24W
04/18/2009                   FINNEY             KS   LAW ENFORCEMENT

&&

MRUSSELL
Local storm report, Apr 18, 2:39 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          6 E KALVESTA            38.05N 100.17W
04/18/2009                   HODGEMAN           KS   LAW ENFORCEMENT

            TORNADO HIT A HOUSE.

&&

MRUSSELL
Local storm report, Apr 18, 2:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             3 N SITKA               37.21N 99.65W
04/18/2009  E1.00 INCH       CLARK              KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:44 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton46 min
Apr 17, 7:51 PM CDTTornado WarningDDCHamilton, Stanton21 min
Apr 17, 8:06 PM CDTSevere Thunderstorm WarningDDCHamilton42 min
Apr 17, 9:06 PM CDTSpecial Weather StatementDDCSeward39 min
Apr 18, 12:48 PM CDTTornado WarningDDCFinney, Gray27 min
Apr 18, 12:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray52 min
Apr 18, 1:03 PM CDTTornado WarningDDCFinney, Gray27 min
Apr 18, 1:14 PM CDTTornado WarningDDCFinney46 min
Apr 18, 1:27 PM CDTTornado WarningDDCFinney, Gray18 min
Apr 18, 1:40 PM CDTTornado WarningDDCFinney, Gray, Hodgeman50 min
Apr 18, 2:04 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Hodgeman56 min
Apr 18, 2:14 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness46 min
Apr 18, 2:18 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness42 min
Apr 18, 2:24 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness51 min
Apr 18, 2:27 PM CDTTornado WarningDDCFinney, Hodgeman, Ness48 min
Apr 18, 2:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
Apr 18, 2:50 PM CDTTornado WarningDDCHodgeman40 min
Apr 18, 3:01 PM CDTTornado WarningDDCFord, Kiowa44 min
Apr 18, 3:04 PM CDTTornado WarningDDCHodgeman, Ness41 min
Apr 18, 3:10 PM CDTTornado WarningDDCFinney, Gray, Haskell35 min
Apr 18, 3:13 PM CDTSevere Thunderstorm WarningDDCClark, Comanche47 min
Apr 18, 3:20 PM CDTTornado WarningDDCEdwards, Kiowa40 min
Apr 18, 3:29 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche47 min
Apr 18, 3:34 PM CDTTornado WarningDDCHodgeman, Ness41 min
Apr 18, 3:40 PM CDTSevere Thunderstorm WarningDDCNess26 min
Apr 18, 3:49 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush40 min
Apr 18, 5:13 PM CDTSpecial Weather StatementDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.